Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2017, 11:42 PM CDT for Iron County, Reynolds County, Washington County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2017, 11:42 PM CDT (04:42 UTC)
- Expired
- Apr 29, 2017, 12:30 AM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 10:01 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS53 KLSX 290442
SVRLSX
MOC093-179-221-290530-
/O.NEW.KLSX.SV.W.0070.170429T0442Z-170429T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1142 PM CDT FRI APR 28 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Iron County in southeastern Missouri...
Northern Reynolds County in southeastern Missouri...
Southern Washington County in east central Missouri...
* Until 1230 AM CDT.
* At 1142 PM CDT, a severe thunderstorm was located near Bunker,
moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ironton, Pilot Knob, Viburnum, Irondale, Bunker, Belleview, Glover,
Oates, Bixby, Centerville, Caledonia, Belgrade, Hogan, Black,
Granite, Chloride and Lesterville.
This also includes Johnsons Shut-Ins State Park, Elephant Rocks
State Park, and Taum Sauk Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
3759 9131 3759 9116 3774 9115 3774 9110
3776 9110 3789 9064 3744 9065
TIME...MOT...LOC 0442Z 247DEG 36KT 3751 9127
HAIL...1.50IN
WIND...60MPH
$$
Britt2 follow-up statements
180
WWUS53 KLSX 290504
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1204 AM CDT SAT APR 29 2017
MOC093-179-221-290530-
/O.CON.KLSX.SV.W.0070.000000T0000Z-170429T0530Z/
Iron MO-Reynolds MO-Washington MO-
1204 AM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR IRON...NORTHERN REYNOLDS AND SOUTHERN WASHINGTON COUNTIES...
At 1203 AM CDT, a severe thunderstorm was located over Bixby, moving
northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ironton, Pilot Knob, Viburnum, Irondale, Bunker, Belleview, Glover,
Oates, Bixby, Centerville, Caledonia, Belgrade, Hogan, Black,
Granite, Chloride and Lesterville.
This also includes Johnsons Shut-Ins State Park, Elephant Rocks
State Park, and Taum Sauk Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
3759 9131 3759 9116 3774 9115 3774 9110
3776 9110 3789 9064 3744 9065
TIME...MOT...LOC 0503Z 239DEG 43KT 3766 9103
HAIL...1.50IN
WIND...60MPH
$$
Britt325
WWUS53 KLSX 290521
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1221 AM CDT SAT APR 29 2017
MOC093-179-221-290530-
/O.EXP.KLSX.SV.W.0070.000000T0000Z-170429T0530Z/
Iron MO-Reynolds MO-Washington MO-
1221 AM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR IRON...NORTHERN REYNOLDS AND
SOUTHERN WASHINGTON COUNTIES WILL EXPIRE AT 1230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Missouri.
LAT...LON 3741 9118 3742 9121 3750 9121 3751 9131
3759 9131 3759 9116 3774 9115 3774 9110
3776 9110 3789 9064 3744 9065
TIME...MOT...LOC 0520Z 247DEG 36KT 3773 9083
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:32 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 28, 9:32 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
932 PM CDT Fri Apr 28 2017
.UPDATE...
Issued at 932 PM CDT Fri Apr 28 2017
Two surface frontal boundaries exist over our region this evening.
The northern one extends from near Chicago southwestward to
Quincy and to near Sedalia. This has not moved much over the past
few hours and if CAA and pressure rise trends are any indication,
is undergoing frontolysis and will dissolve soon. The second
frontal boundary is southeast of our CWA and extends from just
north of Evansville, IN to just south of Cape Girardeau to near
Poplar Bluff. It is this front that will soon become the main
front as its northern cousin dissipates.
The 00z NAM as well as the various iterations of the HRRR models
continue to support the instability axis across southern MO and
far southern IL. While thunderstorm coverage, currently growing in
southeast MO and southern IL, will continue to increase and
expand northward, it is over the nearly stationary instability
axis in the southern CWA where the greatest threat for excessive
rain will be along with an isolated severe storm which will
probably tend to favor hail as the primary severe threat.
The northward expansion of the pcpn later tonight will be
courtesy of the southern front (by this time...just "the front")
buckling back to the northwest in response to a strong low
pressure wave approaching from the southwest. It is how far this
front buckles back to the northwest which will decide how this
forecast evolves on Saturday, particularly in the afternoon and
evening. Current model depictions generally favor the front
getting thru STL metro, but not much more, but there remains an
unusually large spread despite this being within a 24hr forecast.
This should enable pcpn to expand into STL metro later tonight and
into much of central MO with little problem, but questionable on
whether it reaches UIN before 12z/Sat. Instability for thunder
will also tend to lag the northward expansion of pcpn.
All in all, the overall forecast remains in play, with increasing
rain chances and main initial flood threat in the south--expanding
northward after daybreak on Saturday.
TES
&&
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 339 PM CDT Fri Apr 28 2017
Showers and thunderstorms that are ongoing over southwest and
south central IL are occurring in association with a region of
elevated CAPE, and lift via a south-southwesterly LLJ and
migratory impulse in the southwest flow aloft. Present indications
are this activity will continue to move east and exit the CWA
before 00Z in association with continued eastward motion of the
upper level disturbance. Thereafter there may be a rather tranquil
period until late this evening. The wavy warm front currently
extends from western KY through the bootheel curving southwest
through AR into eastern OK. This front is expected to lift slowly
northward and become better defined across the far southern CWA -
southeast MO and southern IL tonight. Late this evening, another
impulse currently located in KS will translate across the region
providing some large scale ascent. More importantly the broad and
stout southwesterly LLJ is expected to result in strong lift along
the broad frontal zone, with the ascent primarily focused along
the front and into the cool sector. This is expected to result in
widespread thunderstorm development from 03-06Z across southern MO
and southern IL. Attendant with these storms will be a threat of
large hail, as well as heavy rainfall/flash flooding giving there
west-east alignment and high rainfall rate and training potential.
The axis of storms and the northward and growing adjoining
stratiform rain region should then gradually spread northward
through the overnight hours with the strongest storms shifting to
the east into the OH Valley region.
A stormy and volatile period is expected on Saturday with potential
for both severe weather as well as heavy rain and flash flooding.
There remains uncertainty in the specifics that we probably won't be
able to nail down until as we get much closer. The overall scenario
has the mid/upper flow continuing to back and become more south-
southwesterly as the upper low/trof shift across the
southern/central Rockies into the Plains. The next result is the
warm front will lift northward through central/eastern MO and
southern IL during the day as a surface low tracks into eastern OK.
The result will be an expanding unstable warm sector and therefore
risk of surface-based storms with attendant hail and damaging wind
threats. Complicating the whole scenario is an ongoing MCS will move
from western MO and into central MO during the late morning and then
across the remainder of the CWA during the afternoon hours. Current
thinking is that while WAA generated showers and storms will be
possible at just about anytime, this anticipated MCS will re-
energize by afternoon and pose a greater severe weather threat as it
taps the instability of the expanding warm sector. A very moist air
mass with PWs greater than 200% of normal will promote high rainfall
rates and any locations seeing longevity of storms and training will
have a heightened flash flood threat.
Glass
.LONG TERM... (Saturday Night through Next Friday)
Issued at 339 PM CDT Fri Apr 28 2017
Saturday night, upper low to continue lifting northeast out of
southern Plains into region, which will begin to lift warm front
back to the north inconjunction with deepening surface low. Strong
low level jet will pull in plenty of moisture, so continue to see
PWs in excess of 1.5 inches, with some models indicating close to
PWs around 2 inches. Will see several rounds of showers and storms
Saturday night through Sunday. Model differences on location of main
axis of highest qpf still a problem with NAM the furthest north.
Will keep superblend solution, which is a bit further north than
yesterday and a bit less than the WPC qpf. As for chances of severe
weather, strong to severe storms possible, especially over east
central/southeast MO and southwestern IL Saturday night.
By Sunday as surface low moves due north over western MO, warm front
to slide north of forecast area, while surface low drags cold front
through region during the afternoon and early evening hours. So dry
slot to move in behind cold front with precipitation tapering off
towards Midnight Sunday. Strong to severe chances look best over
southeast MO and far southern IL.
Storm total qpf still looks to be between 3 and 5 inches with the
highest amounts extending along the I-44 corridor in MO and I-55
corridor in IL. This could lead to a significant hydrologic event
with moderate to major flooding occurring on a number of river
basins. Flash flood watch to remain in effect through 06z Monday,
though have added a few more counties along the northern side of the
watch.
Will see wrap around showers on backside of system late Sunday night
through Monday. Beyond that, another brief break in the
precipitation before next system moves Tuesday night through
Thursday night. Extended models having differences in timing and
placement with this system, so went with a blend for now. Otherwise,
coolest temps will be on Monday with highs in the 50 to 60 degree
range, then moderate back into the 60s for the remainder of the
forecast period.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 652 PM CDT Fri Apr 28 2017
IFR conditions are expected to prevail for the TAF sites for much
of the valid period, especially as a frontal boundary digs in to
the southeast and allows low CIGs to become more widespread and
lower. Rain will increase from the south later tonight and, once
it moves in, will be difficult to completely dislodge from the
area and as a result was very difficult to find a break for the
TAFs. Looks like the best opportunity for a break from the rain
will be for the STL metro sites from late morning until late
afternoon as the frontal boundary lifts northward and should also
allow for an improvement in conditions to MVFR or perhaps VFR.
Surface winds will be NE north of the front and will begin to
become oriented this way this evening and will veer southerly when
the front pushes north thru STL metro later on Saturday. Winds
will also become gusty later tonight and Saturday as the storm
system to the west winds up.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 28, 4:07 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 407 PM CDT Fri Apr 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 407 PM CDT Fri Apr 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms are possible, mainly from late this evening into the overnight hours. The region with the greatest threat is across southeast Missouri and southwest Illinois. Large hail and damaging winds will be the primary threat. Heavy rain is also possible tonight and a flash flood watch begins this evening across much of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms will be possible Saturday through Sunday evening, mainly across southeast Missouri and southwest Illinois. A heavy rainfall event will persist through Sunday evening. A flash flood watch continues in effect for most of the forecast area. A total of 3 to 5 inches of rainfall is forecast with locally higher amounts possible, especially along Interstate 44 in Missouri and Interstate 55 in Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather or significant rainfall amounts and flooding, if observed, to the National Weather Service. Byrd
In the hours before
Special weather statement, Apr 28, 11:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
1133 PM CDT FRI APR 28 2017
MOZ059-062-072-290515-
Gasconade MO-Franklin MO-Crawford MO-
1133 PM CDT FRI APR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...FRANKLIN AND
SOUTHEASTERN GASCONADE COUNTIES UNTIL 1215 AM CDT...
At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leasburg, moving northeast at 60 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Washington, Union, Sullivan, St. Clair, Cuba, Bourbon, Villa Ridge,
Parkway, Leasburg, Miramiguoa Park, Beaufort, Lonedell, Leslie, St.
Cloud, Noser Mill, Japan, Stanton, Lyon, Robertsville and Moselle.
This includes Interstate 44 in Missouri between exits 208 and 247.
This also includes Robertsville State Park and Meramec State Park.
LAT...LON 3808 9153 3815 9153 3816 9154 3861 9108
3861 9105 3857 9102 3854 9094 3839 9074
3835 9075 3820 9102 3820 9109 3816 9110
3799 9142
TIME...MOT...LOC 0433Z 227DEG 53KT 3815 9138
BrittLocal storm report, Apr 28, 11:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 PM CDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 5 W CUBA 38.06N 91.49W
04/28/2017 E0.50 INCH CRAWFORD MO PUBLIC
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:28 PM CDT | River Flood Warning | LSX | Cole | 7 days |
| Apr 28, 8:28 PM CDT | River Flood Warning | LSX | Osage | 9 days |
| Apr 28, 8:28 PM CDT | River Flood Warning | LSX | Osage | 3 days |
| Apr 28, 8:52 PM CDT | River Flood Warning | LSX | Lincoln | 4 days |
| Apr 28, 8:52 PM CDT | River Flood Warning | LSX | Lincoln | 14 days |
| Apr 28, 8:52 PM CDT | River Flood Warning | LSX | Saint Charles | 69 hr |
| Apr 28, 9:10 PM CDT | River Flood Warning | LSX | Reynolds | 7 days |
| Apr 28, 9:23 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 12 days |
| Apr 28, 9:23 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 11 days |
| Apr 28, 9:23 PM CDT | River Flood Warning | LSX | Franklin, Warren | 9 days |
| Apr 28, 9:23 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 11 days |
| Apr 28, 9:40 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 29 min |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Lewis | 20 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Marion | 19 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Marion | 10 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Ralls | 20 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Lincoln | 43 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Saint Charles | 40 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 16 days |
| Apr 28, 10:18 PM CDT | River Flood Warning | LSX | Perry, Sainte Genevieve | 43 days |
| Apr 28, 11:33 PM CDT | Special Weather Statement | LSX | Franklin | 42 min |
| Apr 29, 12:41 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 49 min |
| Apr 29, 1:53 AM CDT | Flash Flood Warning | LSX | Crawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more | 24 hr |
| Apr 29, 6:44 AM CDT | River Flood Warning | LSX | Madison, Saint Francois | 48 hr |
| Apr 29, 6:44 AM CDT | River Flood Warning | LSX | Madison, Saint Francois | 50 hr |
| Apr 29, 10:45 AM CDT | River Flood Warning | LSX | Callaway, Osage | 9 days |
| Apr 29, 1:07 PM CDT | Special Weather Statement | LSX | Callaway, Cole, Osage | 38 min |
| Apr 29, 1:47 PM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway, Cole, Moniteau, Osage | 8 hr |
| Apr 29, 2:47 PM CDT | Special Weather Statement | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 58 min |
| Apr 29, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Lincoln, Saint Charles, Saint Louis, Warren | 52 min |
| Apr 29, 3:08 PM CDT | Flash Flood Warning | LSX | Audrain, Gasconade, Lincoln, Marion, Montgomery, Pike and 2 more | 8 hr |
| Apr 29, 3:17 PM CDT | River Flood Warning | LSX | Madison | 48 hr |
| Apr 29, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 51 min |
| Apr 29, 4:45 PM CDT | River Flood Warning | LSX | Monroe | 4 days |
| Apr 29, 4:55 PM CDT | River Flood Warning | LSX | Marion | 4 days |
| Apr 29, 4:55 PM CDT | River Flood Warning | LSX | Marion | 47 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.